Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Glasgow, MT

June 10, 2016Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2016, 7:20 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2016, 7:20 PM MDT (01:20 UTC)
Expired
Jun 10, 2016, 8:15 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:51 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 2:51 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
251 PM MDT FRI JUN 10 2016

.SHORT TERM...for northeast Montana...tonight through Sun...

...A threat for severe storms exists tonight across portions of
northeast Montana. A more widespread severe weather potential may
unfold for Saturday afternoon and evening...

A continued threat for severe thunderstorms exist for portions of
northeast montana this evening and tonight with the primary
threats being large hail and damaging winds.

A large upper trough across the Pacific Northwest continues to
drive diffluent southwest flow aloft across Montana. Meanwhile,
surface high pressure south of the region is helping to maintain
light southeast flow. Over time, this will increase low level
moisture. Already dew points are climbing into the 50s in areas
south of the Missouri River. SSEO maximum updrafts look to track
along or to the south of the Missouri River. Though anyone in
northeast Montana has some risk of a severe storm tonight, the
better potential will be here. This will be similar in nature, if
a little north, that what just occurred on Thursday.

Saturday will feature much more in the way of instability and low
level moisture, all while a cold front approaches from the west.
CAPE may exceed 4000 J/KG in some locations with 40-50 kts of 0-6
km bulk vertical shear, which may increase further at night.
Storms will be much more widespread by Saturday afternoon and
capable of very large hail, damaging winds, and brief heavy
rainfall. Initial supercells may organize into linear features as
they progress late in the evening and as shear profiles increase
even further with strengthening LLJ. Anyone with plans or
interests in the area, in particular near the North Dakota Border,
should pay close attention to later forecasts as well as for any
watches and warnings that may be issued. Remember, when thunder
roars, go indoors! Now is the time to have a plan of action in
place for when severe weather strikes.

Cooler and drier weather is expected on Sunday with high pressure
moving into the region. Maliawco

.LONG TERM...Sun night through Fri...

Only minor adjustments made to the going forecast for next week.
Overall pattern with southwest flow aloft is favorable for
thunderstorms although models are somewhat dry for the period.
Question mark will be forcing with shortwaves lifting through the
flow and persistence of a closed low over the upper Midwest may
push their track into western Montana. Kept the focus for pops
over the northwestern zones for most of the period. Ebert

Previous long term discussion...The extended period begins Sunday
night with west to southwest flow aloft for the region. The
pattern evolves into pure southwest flow for the remainder of the
extended term. This is being caused by an upper low dropping into
the Northeastern Pacific off Vancouver Island and remains there
from Tuesday lasting into Saturday. The main problem will be
timing different shortwave through the flow to adjust thunderstorm
chances for the region.

The main impact periods look to be Monday and Tuesday for now with
general thunderstorms possible each day and night within this type
of upper pattern. Monday and Tuesday pose enough instability to be
monitored for enhanced convective wording in future forecast
updates as we near those periods. Otherwise the general slight
chance to chance thunderstorms mainly in the afternoon and evening
hours looks to be a good bet.

The guidance is fairly agreeable on the upper low forcing the area
into pure southwest flow aloft and do differ some on features with
timing and placement. Confidence is fairly good for the period of
mid June will isolated to scattered Thunderstorms and seasonal
temperatures.

Proton

&&

.AVIATION...
VFR conditions will prevail this evening, however, scattered showers
and thunderstorms may bring temporary MVFR CIGS and VSBYS. Some of
the storms may be severe with damaging winds and large hail. Light
southeast winds will continue this evening, though winds will be
gusty and erratic in and near storms. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 4 PM MDT Saturday
For Fort Peck Lake for Central and Southern Valley...Garfield...
McCone.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 10, 3:29 AM MDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT FRI JUN 10 2016

MTZ016>027-059>062-110930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
329 AM MDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST MONTANA. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A LAKE WIND ADVISORY IS IN EFFECT FOR THE EAST HALF OF FORT PECK
LAKE TONIGHT AND SATURDAY FOR EAST WINDS 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:20 PM MDTSevere Thunderstorm WarningGGWPhillips55 min
Jun 10, 7:11 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 10, 8:19 PM MDTSpecial Weather StatementGGWGarfield56 min
Jun 10, 8:36 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips54 min
Jun 10, 9:00 PM MDTSpecial Weather StatementGGWMcCone60 min
Jun 10, 9:28 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley62 min
Jun 10, 9:50 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland55 min
Jun 10, 10:15 PM MDTSevere Thunderstorm WarningGGWPhillips30 min
Jun 10, 10:26 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Roosevelt, Valley64 min
Jun 10, 10:41 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie64 min
Jun 10, 11:09 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley66 min
Jun 10, 11:41 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux64 min
Jun 11, 12:12 AM MDTSpecial Weather StatementGGWValley48 min
Jun 11, 12:20 AM MDTSpecial Weather StatementGGWPhillips55 min
Jun 11, 1:17 AM MDTSpecial Weather StatementGGWValley58 min
Jun 11, 1:37 AM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley53 min
Jun 11, 2:12 AM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt, Valley47 min
Jun 11, 8:55 AM MDTSpecial Weather StatementGGW65 min
Jun 11, 9:32 AM MDTSevere Thunderstorm WarningGGWDaniels, Valley43 min
Jun 11, 10:10 AM MDTSpecial Weather StatementGGWDaniels65 min
Jun 11, 11:15 AM MDTSpecial Weather StatementGGWSheridan60 min
Jun 11, 5:54 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.